Hail, Reno
- When
- August 7, 9:52 PM CST
- Where
- Reno County, Haven
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.900, -97.780
An early morning complex of thunderstorms moved across the eastern half of Kansas during the morning hours of August 7th, 2019. This complex left an outflow boundary located over southeast and south central Kansas for the late afternoon into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An early morning complex of thunderstorms moved across the eastern half of Kansas during the morning hours of August 7th, 2019. This complex left an outflow boundary located over southeast and south central Kansas for the late afternoon into the evening hours. Scattered strong to severe storms developed along this boundary and produced damaging winds gusts. the training and redeveloping storms eventually turned into heavy rainfall producers into the early morning hours of August 8th, with flash flooding reported across southeast Kansas. Rainfall amounts of 3 to 5 inches were common across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 5:29 PM CST, 4 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 629 PM CDT Wed Aug 7 2019 .SHORT TERM...(This evening through Friday night) Issued at 330 PM CDT Wed Aug 7 2019 As of early this afternoon, the MCS that made its way southeast across eastern Kansas this morning continues to push off into southwest Missouri with a few lingering showers in far southeast Kansas. Ahead of this feature, GOES-E visible satellite imagery shows a well defined outflow boundary extending from roughly Harper County, KS and southeast into Northern Oklahoma north of the Tulsa metro area. Increasing cumulus development was noted along and just to the south of this outflow boundary in northern Oklahoma. For the rest of the afternoon and evening, as the remainder of the elevated convection in southeast Kansas exits the forecast area, the more stable air should dampen any chances of convection across most areas. As the previous mesoscale discussion mentioned, however, with increased/significant heating in the vicinity of the outflow boundary in northern Oklahoma, cannot completely rule out some convective development along this boundary which has potential to migrate back northward into the vicinity of southern Kansas. There is plenty of available buoyancy with MLCAPE in the vicinity of 3500- 4500 J/kg and RAP forecast soundings suggest effective bulk wind difference of 40-45kts along the southern tier of Kansas counties over the next several hours. Convective inhibition has been on a downward trend in the vicinity of the outflow over the past few hours, and latest radar imagery shows a couple of storms have already formed in the vicinity of Enid and Ponca City, OK. Most short term and hi- res guidance favor a dry scenario for southern Kansas, but think a few storms are certainly possible. After 00z, convective inhibition significantly increases across the entire forecast area once again, so although slight chance pops were maintained in the forecast for the evening and tonight, it is possible that these are still overdone for most areas within the forecast area, particularly before 07z or so. Temperatures have struggled today in the context of convective activity for much of the morning and early afternoon in southeast Kansas and portions of south central Kansas that were originally included in a heat advisory today. As a result, many counties were removed from the heat advisory early, and latest observations suggest even those counties that remain (Kingman, Harper, Sumner) will only reach advisory criteria for a brief time. Overnight tonight and early tomorrow morning, a similar scenario as last night/early this morning is expected with a complex of storms forming in north central and northeast Kansas and then propagating southeastward across the forecast area. The best chance for higher precip amounts appears again to be along the Flint Hills corridor and in southeast Kansas, where a Flash Flood Watch remains in tact beginning at 01z this evening and lasting through the morning tomorrow. Much higher rainfall amounts will be possible a little further northeast of the area, but with precipitable water (PW) values in excess of 2.0 inches in portions of central and southeast Kansas, storms will be very efficient rain producers and present a flood threat. In addition to flooding, with sufficient buoyancy, moderate mid-level lapse rates, and roughly 40 kts or so of bulk shear, some storms overnight/early tomorrow morning could be strong to severe with hail and strong winds as the main threats. By tomorrow, expect that most of the showers and storms will have pushed into the southern portions of the area and down into Oklahoma. However, have maintained POPs throughout the day, as models hint at another subtle shortwave in the overall synoptic flow could sustain shower/storm chances throughout the day and into the evening. Things should quiet down, at least temporarily, by around midday on Friday before another shortwave brings more chances of showers and thunderstorms overnight Friday night and again on Saturday evening/night. .LONG TERM...(Saturday through Wednesday) Issued at 330 PM CDT Wed Aug 7 2019 In the long range, the mid/upper high over the southwest U.S. is progged to slide slowly eastward across the southern CONUS from Saturday-Tuesday of next week. A frontal passage looks to continue the active pattern for the first half of next week, with fairly decent chances of showers and storms again during the Monday- Tuesday time frame. Temperatures will be more seasonable, with afternoon highs averaging in the upper 80s and low 90s each afternoon Saturday through the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 625 PM CDT Wed Aug 7 2019 VFR conditions for all sites except for KCNU where their is a possibility of a low CIG deck overnight and early tomorrow. Anticipate VCSH and VCTS for KCNU and KSAL much of the overnight and morning hours tommorow due to the NW flow aloft and instability that is in place. Likely seeing another MCS type system roll through. It is possible this could seep as far south at KICT, however, I have kept mention out for now. Better TSRA chances will creep in tomorrow but not confident with timing with this fcst so I will keep out for now and add with later run. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 87 70 86 / 50 70 50 30 Hutchinson 72 86 69 85 / 40 60 30 20 Newton 71 84 70 84 / 60 70 50 30 ElDorado 71 84 70 85 / 60 70 60 30 Winfield-KWLD 73 87 71 87 / 40 50 50 30 Russell 70 85 67 87 / 50 40 20 30 Great Bend 71 86 68 85 / 40 40 30 20 Salina 71 83 69 86 / 60 70 30 20 McPherson 71 84 68 84 / 50 60 30 30 Coffeyville 73 85 72 87 / 50 60 60 40 Chanute 71 82 71 85 / 60 80 50 40 Iola 70 81 71 85 / 60 80 50 40 Parsons-KPPF 72 83 72 85 / 60 80 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ053-070>072- 095-096-099-100. Heat Advisory until 8 PM CDT this evening for KSZ082-091-092. && SHORT TERM...TAV LONG TERM...TAV AVIATION...CWH
Hazardous Weather Outlook National Weather Service Wichita KS 700 PM CDT Wed Aug 7 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 700 PM CDT Wed Aug 7 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A chance for storms capable of heavy rainfall and some severe weather is expected late this evening and overnight, generally northeast of a Russell to Wichita to Sedan line. Repeated rounds of heavy rain may lead to flash flooding and a flash flood watch has been issued for portions of the Flint Hills and southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic chances of thunderstorms will remain in the forecast each day through early next week. Some strong or severe storms with heavy rain will remain possible through the period. Repeated rounds of heavy rain may lead to localized flooding concerns. Stay tuned, as daily thunderstorm chances will continue to be refined with subsequent forecasts. Heat indices could climb in the 100-105 degree range across southern Kansas each afternoon Thursday through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
705 PM CDT Wed Aug 7 2019
KSZ096-080030-
Neosho KS-
705 PM CDT Wed Aug 7 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Neosho County in southeastern Kansas...
* Until 730 PM CDT.
* At 701 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near St. Paul...moving southeast at
25 mph.
Hail as large as nickels and 40 to 50 mph winds are possible with
this thunderstorm.
* Locations impacted include...
St. Paul and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this thunderstorm and
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3739 9518 3746 9526 3759 9510 3758 9509
3739 9509
TIME...MOT...LOC 0003Z 313DEG 20KT 3748 9513
ESSpecial Weather Statement
National Weather Service Wichita KS
848 PM CDT Wed Aug 7 2019
KSZ070-080215-
Greenwood KS-
848 PM CDT Wed Aug 7 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Greenwood County in southeastern Kansas...
* Until 915 PM CDT.
* At 842 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northwest of Hamilton, or 9
miles southwest of Madison...moving east at 15 mph. The
thunderstorm is developing rapidly! If you live Northern Greenwood
County you should be alert for threatening weather and listen for
possible warnings.
Hail around the size of nickels and wind around 50 mph are possible
with this thunderstorm.
* Locations impacted include...
Madison, Hamilton, Virgil and Thrall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3790 9601 3795 9637 3809 9636 3813 9636
3817 9600
TIME...MOT...LOC 0145Z 272DEG 14KT 3805 9628
ESSpecial Weather Statement National Weather Service Wichita KS 936 PM CDT Wed Aug 7 2019 KSZ071-095-080300- Wilson KS-Woodson KS- 936 PM CDT Wed Aug 7 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Wilson County in southeastern Kansas... South central Woodson County in southeastern Kansas... * Until 1000 PM CDT. * At 932 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 6 miles west of Buffalo, or 9 miles south of Yates Center...moving southeast at 35 mph. Hail up to the size of one half inch...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Buffalo, Benedict and Coyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3771 9596 3781 9583 3771 9554 3752 9571 TIME...MOT...LOC 0235Z 308DEG 30KT 3774 9580 HAYES
Special Weather Statement
National Weather Service Wichita KS
1034 PM CDT Wed Aug 7 2019
KSZ071-095-080400-
Wilson KS-Woodson KS-
1034 PM CDT Wed Aug 7 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Wilson County in southeastern Kansas...
South central Woodson County in southeastern Kansas...
* Until 1100 PM CDT.
* At 1031 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northwest of Buffalo, or 9
miles south of Yates Center...moving southeast at 15 mph.
Hail as large as nickels and 40 to 50 mph gusts are possible with
this storm.
* Locations impacted include...
Buffalo, Benedict, Coyville and Toronto Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this thunderstorm and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3752 9575 3772 9595 3786 9579 3771 9553
3770 9553
TIME...MOT...LOC 0333Z 316DEG 15KT 3775 9581
ESSpecial Weather Statement
National Weather Service Wichita KS
1039 PM CDT Wed Aug 7 2019
KSZ067-083-080415-
Reno KS-Sedgwick KS-
1039 PM CDT Wed Aug 7 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
* Until 1115 PM CDT.
* At 1036 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles west of Haven...moving
southeast at 20 mph.
Hail as large as nickels and 40 to 50 mph winds are possible with
this storm.
* Locations impacted include...
Haven, Garden Plain, Mount Hope, Andale, Yoder, Cheney Lake and
Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3769 9781 3773 9781 3773 9787 3784 9803
3799 9790 3785 9752 3762 9771
TIME...MOT...LOC 0337Z 303DEG 19KT 3788 9789
ESSpecial Weather Statement
National Weather Service Wichita KS
1044 PM CDT Wed Aug 7 2019
KSZ070>072-094>096-099-100-080415-
Montgomery KS-Wilson KS-Greenwood KS-Woodson KS-Labette KS-Neosho KS-
Elk KS-Allen KS-
1044 PM CDT Wed Aug 7 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Montgomery County in southeastern Kansas...
Wilson County in southeastern Kansas...
Central Greenwood County in southeastern Kansas...
Woodson County in southeastern Kansas...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
Northeastern Elk County in southeastern Kansas...
Southwestern Allen County in southeastern Kansas...
* Until 1115 PM CDT.
* At 1041 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from 9 miles northwest of Eureka to 5 miles
northeast of Altamont...and moving southeast at 35 mph.
Hail up to one half inch...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Parsons, Independence, Chanute, Eureka, Neodesha, Fredonia,
Cherryvale, Oswego, Yates Center, Erie, Chetopa, Altamont, St.
Paul, Thayer, Edna, Altoona, Mound Valley, Toronto, Hamilton and
Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3711 9558 3752 9612 3803 9653 3805 9652
3795 9570 3761 9521 3700 9507
TIME...MOT...LOC 0343Z 309DEG 59KT 3795 9638 3725 9523
HAYESThe Wichita radar (KICT), 40 km away, was scanning. The volume nearest the first event began at 03:54 UTC.
14 flash flood, 3 hail, 2 flood. Local standard time, as filed.
The hail fell at the in the intersection of 20000 and Chase Road.
A member of the public reported very heavy rainfall with rainfall amounts close to five inches, with standing water over the roadway.
Some roads were covered with water around Neodesha.
US highway 160 just east of Mound Valley was covered with water.
A police vehicle was flooded out in Cherryvale.
Sections of Kansas highway 39 were flooded.
Various low water crossings were flooded across the county and in Iola.
Several roadways and low water crossings were flooded from high water.
Numerous roads and intersections were flooded in Salina. There were several stalled vehicles dues to high water.
Various low water crossings were flooded across the county.
US Highway 160 south of Cherryvale flooded with water rushing over the road.
Some street flooding occurred across Independence, stalling a few cars.
A small section of railroad tracks were partially washed out. Pictures were relayed via social media.
Water rescue of residences occurred from those impacted by rising water.
Some minor flooding was reported in rural areas south of Salina.
Various low water crossing were flooded in Chanute.
A couple of roads were flooded in El Dorado due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848045, 848046, 848047, 850321, 848048, 848049, 848050, 848051, 850326, 848052, 848053, 850324, 848059, 848060, 848064, 848066, 850322, 850323, 848071.